Alert archive / Nebraska / Special Weather Statements in 2010

Special Weather Statement, NWS Hastings, NE

October 23, 2010Valley County, Nebraska

NWS Hastings, NE issued this special weather statement at Oct 23, 2010, 10:29 PM CDT for Valley County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2010, 10:29 PM CDT (03:29 UTC)
Expired
Oct 23, 2010, 11:15 PM CDT
In force
46 min
Issued by
NWS Hastings, NE

County Valley County, NE

The radar

The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 10:50 PM CDTHAIL 0.886 W Elyria, NEDELAYED REPORT OF NICKEL SIZE HAIL FROM SATURDAY NIGHT STORM. TIME ESTIMATED FROM RADAR DATA.
Oct 23, 11:00 PM CDTHAIL 19 W Elyria, NEPILES OF HAIL ARE STILL ON THE GROUND MORE THAN 18 HOURS AFTER THE HAIL ORIGINALLY FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WWUS83 KGID 240329
SPSGID

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SAT OCT 23 2010

NEZ039-240415-
VALLEY NE-
1029 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
1115 PM CDT...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BURWELL...OR 14 MILES WEST OF
ORD...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELYRIA...
  FORT HARTSUFF STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4162 9892 4151 9921 4173 9922 4174 9921
      4174 9898
TIME...MOT...LOC 0328Z 249DEG 2KT 4168 9917

$$
HEINLEIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Oct 23, 7:06 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 23, 7:06 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT SAT OCT 23 2010

.AVIATION...00Z KGRI TAF. MAIN ISSUE WILL BE CEILINGS. AS THE
UPPER LOW OFF TO THE WEST SLOWLY MIGRATES EAST...CEILINGS COULD
FALL INTO MVFR. SOUNDINGS ALSO APPEAR A LITTLE MOIST IN THE LOWER
LEVELS...SO SOME REDUCED VISIBILITY IS POSSIBLE WITH DECREASING
WIND SPEEDS...BUT WIND WILL BE PRIMARILY FROM THE NORTHWEST...SO
NOT LOOKING FOR ANY BIG DROP IN VISIBILITY.

&&

.PREV DISCUSSION... /ISSUED 555 PM CDT SAT OCT 23 2010/

DISCUSSION...UPDATED THE FORECAST FOR A DIFFERENT ORIENTATION OF
CHANCES FOR PRECIPITATION. LOOKS LIKE THE BEST SHOT FOR ANY
PRECIPITATION IS IN ASSOCIATION WITH THE MID-UPPER LOW TO THE WEST
IN THE LBF CWA. STILL A LITTLE INSTABILITY THIS EVENING SO PUT
SOME ISOLATED THUNDER IN THERE...AND TOOK OUT CHANCES OF ANY
PRECIPITATION IN THE EASTERN CWA...AND ALSO ANY MENTION OF SEVERE
OR STRONG STORMS IN THE HWO. INSTABILITY AND SHEAR LOOKED QUITE
WEAK TO BEGIN WITH IN THIS AREA. ADJUSTED THE SKY COVER GRIDS A
BIT AS WE ARE IN SOME TEMPORARY CLEARING FOR MUCH OF THE CWA THIS
EVENING.

PREV DISCUSSION... /ISSUED 141 PM CDT SAT OCT 23 2010/

SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT. THE PRIMARY
FORECAST CONCERN WILL CENTER AROUND THE CLOSED OFF LOW PRESSURE
SYSTEM THAT IS SLOWLY WORKING ITS WAY EAST NORTHEAST ACROSS
NEBRASKA.

AS OF EARLY THIS AFTERNOON...THE LOW WAS CENTERED JUST WEST OF OUR
CWA...BUT WILL MAKE ITS WAY TO NEAR SIOUX FALLS SOUTH DAKOTA BY
EARLY SUNDAY MORNING. THIS TRACK PLACES MOST OF OUR
CWA...ESPECIALLY SOUTHERN AND EASTERN ZONES IN THE DRY SLOT THIS
AFTERNOON...WHICH WILL RESULT IN MORE SUNSHINE. HOWEVER...THIS
SUNSHINE COULD ALSO ACT TO DESTABILIZE THE ATMOSPHERE BY LATER
THIS AFTERNOON AND THE QUESTION WILL BE HOW MUCH MOISTURE WILL BE
LEFT IN THE AREA FOR THUNDERSTORMS BY THAT TIME. IT CURRENTLY
APPEARS THAT THE BETTER LOW LEVEL MOISTURE WILL SLIDE EAST TO
AROUND THE MISSOURI RIVER INTO WESTERN IOWA BY LATE THIS
AFTERNOON. THEREFORE...THUNDERSTORMS SEEM UNLIKELY ACROSS OUR CWA
THIS AFTERNOON DUE TO LIMITED MOISTURE. HOWEVER...WILL CONTINUE TO
CARRY SLIGHT POPS ACROSS NORTHERN AND EASTERN ZONES DUE TO THE
STRONG DYNAMICS ASSOCIATED WITH THIS LOW PRESSURE SYSTEM THAT MAY
STILL BE ENOUGH TO KICK OFF SOME ISOLATED THUNDERSTORMS RIGHT NEAR
THE LOW AS IT TRACKS ACROSS OUR AREA.

THE LOW PRESSURE SYSTEM SHOULD BE FAR ENOUGH REMOVED TO OUR NORTHWEST
BY SUNDAY TO MAKE FOR A DRY DAY ACROSS OUR CWA...WHICH WILL
PERSIST INTO SUNDAY NIGHT. HIGH TEMPERATURES ON SUNDAY WILL REMAIN
ABOVE NORMAL AND RANGE FROM THE MID 60S OVER NORTHWEST ZONES TO
THE LOWER 70S ACROSS SOUTHEASTERN ZONES.

LONG TERM...12Z MONDAY THROUGH SATURDAY.  THE MAIN ISSUE WILL
INITIALLY BE THE CHANCE OF RAIN MONDAY INTO PERHAPS TUESDAY.  A
LARGE LOW OFF THE COAST OF BRITISH COLUMBIA WILL SEND A WAVE TOWARDS
THE CENTRAL UNITED STATES THAT WILL ARRIVE ON MONDAY.  THE WAVE WILL
ALSO PUSH A COLD FRONT ACROSS THE CENTRAL PLAINS THAT WILL PASS
ACROSS THE FORECAST AREA BY MONDAY EVENING.  LARGE SCALE FORCING
WITH THIS SYSTEM LOOKS GOOD WITH DEEP VERTICAL MOTION BEING
GENERATED BY BOTH THE 12Z NAM AND GFS.  THE MOST PERSISTENT FORCING
AND DEEPER MOISTURE WILL GENERALLY RESIDE ACROSS SOUTH CENTRAL
NEBRASKA...SO HAVE BOOSTED POPS TO NEAR 50 PERCENT IN NORTHERN
PORTIONS OF THE FORECAST AREA...AND THEN TAPERED THEM TO 20 PERCENT
IN THE SOUTH.

DIFFERENCES BEGIN TO ARISE BETWEEN THE GFS AND NAM MONDAY NIGHT INTO
TUESDAY.  THE GFS MOVES THE SYSTEM TOWARDS NORTHERN MINNESOTA ON
TUESDAY...WHILE THE NAM REMAINS SLOWER AND FARTHER SOUTH WITH THE
SURFACE LOW.  HAVE OPTED TO GO A BIT CLOSER TO THE GFS FOR NOW WHICH
IS MORE IN LINE WITH THE THINKING FROM HPC FOR THIS SYSTEM.  THIS
WILL KEEP THE PRECIP CHANCES MAINLY NORTH OF THE FORECAST AREA ON
TUESDAY.  HAVE BOOSTED WINDS IN THE GRIDS FOR TUESDAY DUE TO THE
TIGHT SURFACE PRESSURE GRADIENT THAT REMAINS IN THE REGION.  IF THE
NAM SOLUTION WHICH KEEPS THE LOW FARTHER SOUTH TURNS OUT TO BE MORE
CORRECT...WINDS WILL HAVE TO BE INCREASED EVER MORE.

A REINFORCING SHOT OF COLDER AIR DROPS INTO THE CENTRAL AND NORTHERN
PLAINS BEHIND THE LOW TUESDAY NIGHT...WHICH LINGERS INTO WEDNESDAY.
TEMPERATURES SHOULD BEGIN TO MODERATE TOWARDS THE END OF THE WEEK AS
A RIDGE ACROSS THE WESTERN UNITED STATES MIGRATES EAST.  THIS WILL
BRING BUILDING HEIGHTS WITH GRADUALLY WARMING AIR. IT WILL ALSO STAY
DRY INTO SATURDAY...HOWEVER THERE ARE SOME SIGNS THE NEXT SYSTEM
COULD BEGIN TO MOVE TOWARDS THE AREA ON HALLOWEEN...WHICH IS JUST
OUTSIDE OF THIS FORECAST PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Oct 23, 5:31 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT SAT OCT 23 2010

CORRECTED FOR AREAL DESCRIPTIONS

NEZ039-040-046-047-060>062-072>074-082-083-241230-
VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-HALL-GOSPER-PHELPS-
KEARNEY-FURNAS-HARLAN-
531 PM CDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
NORTHWEST OF A LINE FROM BEAVER CITY TO KEARNEY TO GREELEY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. NO SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TUESDAY WILL BE WINDY. SUSTAINED WEST TO NORTHWEST WINDS OF 25 TO
35 MPH ARE EXPECTED WITH WIND GUSTS OVER 40 MPH QUITE POSSIBLE.
LOCATIONS NORTH OF INTERSTATE 80 WILL LIKELY BE WHERE THE WINDIEST
CONDITIONS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ041-048-049-063-064-075>077-084>087-241230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-
HAMILTON-YORK-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-NUCKOLLS-
THAYER-
531 PM CDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
SOUTHEAST OF A LINE FROM BEAVER CITY TO KEARNEY TO GREELEY AND FOR
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TUESDAY WILL BE WINDY. SUSTAINED WEST TO NORTHWEST WINDS OF 25 TO
35 MPH ARE EXPECTED WITH WIND GUSTS OVER 40 MPH QUITE POSSIBLE.
LOCATIONS NORTH OF INTERSTATE 80 WILL LIKELY BE WHERE THE WINDIEST
CONDITIONS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Oct 23, 10:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SAT OCT 23 2010

NEZ039-240415-
VALLEY NE-
1029 PM CDT SAT OCT 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL
1115 PM CDT...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF BURWELL...OR 14 MILES WEST OF
ORD...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELYRIA...
  FORT HARTSUFF STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4162 9892 4151 9921 4173 9922 4174 9921
      4174 9898
TIME...MOT...LOC 0328Z 249DEG 2KT 4168 9917

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:38 PM CDTSevere Thunderstorm WarningGIDValley52 min
Oct 23, 11:30 PM CDTSpecial Weather StatementGIDValley30 min
Oct 24, 12:11 AM CDTSpecial Weather StatementGIDValley49 min

Nearby

Special Weather Statements in Nebraska, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.